Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App 
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
         
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Medication Related Increase in Cholesterol and Triglycerides
Feb 4, 2015

Over the past 26 years I have been on many differing HIV drug combinations. During this time my Cholesterol numbers have always been EXTREMELY BAD....Total Cholesterol above 500 and my triglycerides at several times exceeding 1400. I have tried every statin on the market, fish oil, and diet modification but nothing seems to bring the numbers down to within normal ranges. Is there any other options to gain control over bad cholesterol and triglycerides? My Doc says my liver is normal (but fatty), if so why is it over producing Cholesterol? Am I doomed to another heart attack or stroke? HIV meds prescribed are just 2 Atazanavir and Isentress due to episodes of drug toxicities and damaged kidneys.

Response from Dr. Henry

Is there a family history of lipid abnromalities (sometimes genetics are important factor). Review by a cardiologist or endocrine specialist (checking hormone levels and other factors) can sometimes provide targeted recommendations that can help certain patients. Obviously exercise and diet remain important so intensive diet review by nutritionist often an important component of improved management. That being said some patients are sensitive to the lipid effects of protease inhibitors though atazanavir usually is on the milder side of potential lipid problems (is your atazanavir regimen utililzing ritonavir boosting). If you dont have any drug resistance than non protease inhibitor based regimens might be worth considering. Fatty liver is common even in the general population and can be a challenge to reverse once well established. I hope you dont smoke tobacco or have glucose problems since those factors can further increase risk for future cardiovascular problems. KH


Previous
tribuss
Next
Muscle waste in the buttock area due to Adco Zudovudine

  
  • Email Email
  • Glossary Glossary


 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement